Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 186, NWS Cleveland, OH

July 18, 2011Sandusky County, Seneca County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 18, 2011, 2:05 PM EDT for Sandusky County, Seneca County, Ohio. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2011, 2:05 PM EDT (18:05 UTC)
Expired
Jul 18, 2011, 2:45 PM EDT
In force
40 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Sandusky County, OH, Seneca County, OH

The radar

The Cleveland radar (KCLE), 110 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 2:10 PM EDTTSTM WND DMGLindsey, OHLIMBS AND SMALL BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

363 
WUUS51 KCLE 181805
SVRCLE
OHC143-147-181845-
/O.NEW.KCLE.SV.W.0186.110718T1805Z-110718T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
205 PM EDT MON JUL 18 2011

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANDUSKY COUNTY IN NORTHWEST OHIO
  SENECA COUNTY IN NORTHWEST OHIO

* UNTIL 245 PM EDT

* AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR GIBSONBURG...AND MOVING
  SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FREMONT...
  CLYDE...
  TIFFIN...
  GREEN SPRINGS...
  BLOOMVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4145 8320 4126 8284 4100 8283 4100 8319
      4133 8342 4134 8342
TIME...MOT...LOC 1805Z 322DEG 8KT 4138 8321

$$

LOMBARDY
2 follow-up statements
992 
WWUS51 KCLE 181826
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
226 PM EDT MON JUL 18 2011

OHC143-147-181845-
/O.CON.KCLE.SV.W.0186.000000T0000Z-110718T1845Z/
SENECA OH-SANDUSKY OH-
226 PM EDT MON JUL 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SANDUSKY AND SENECA COUNTIES...

AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BURGOON...OR 9 MILES
SOUTHWEST OF FREMONT...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
BALLVILLE...BETTSVILLE...GREEN SPRINGS AND TIFFIN.

LAT...LON 4145 8320 4126 8284 4100 8283 4100 8319
      4133 8342 4134 8342
TIME...MOT...LOC 1826Z 322DEG 8KT 4128 8325

$$

LOMBARDY
886 
WWUS51 KCLE 181843
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
243 PM EDT MON JUL 18 2011

OHC143-147-181853-
/O.EXP.KCLE.SV.W.0186.000000T0000Z-110718T1845Z/
SENECA OH-SANDUSKY OH-
243 PM EDT MON JUL 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR SANDUSKY AND SENECA COUNTIES
EXPIRES AT 245 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 4145 8320 4126 8284 4100 8283 4100 8319
      4133 8342 4134 8342
TIME...MOT...LOC 1843Z 322DEG 8KT 4125 8322

$$

LOMBARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:31 PM EDT, 34 minutes earlier.

Area forecast discussion, Jul 18, 1:31 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
131 PM EDT MON JUL 18 2011

.SYNOPSIS...
HIGH PRESSURE EXTENDED FROM THE TENNESSEE VALLEY EAST TO THE MID
ATLANTIC COAST EARLY TODAY. TO OUR NORTH A WEAK COLD FRONT
EXTENDED FROM THE DAKOTAS TO QUEBEC. THE HIGH WILL DRIFT SOUTH AND
ALLOW THE COLD FRONT TO DROP INTO THE AREA TUESDAY. THE FRONT WILL
RETREAT BACK TO THE NORTH WEDNESDAY AS HIGH PRESSURE BUILDS BACK
TO THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST HRRR RUNS HAVE COME AROUND TO BE MORE REALISTIC WITH
CURRENT CONDITIONS. NOW BOTH HRRR AND RUC GENERALLY SHOW LAKE
SHADOWING EFFECTS WITH LITTLE QPF OVER MUCH OF THE LAKE AND
NEARSHORE AREAS EAST OF THE ISLANDS. EVEN FURTHER ADJUSTED THE
AFTERNOON FORECAST TO ACCOUNT FOR THIS.

HIGHER EXPECTED DEWPOINTS NOW ALLOW HEAT INDEX TO CREEP AROUND 100
FOR SEVERAL HOURS THIS AFTERNOON BUT AT THIS LATE TIME SEE NO
REASON TO HOIST AN ADVISORY FOR THE SITUATION.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WEATHER PICTURE
ACROSS THE AREA THROUGH THE NEAR TERM MAKING FOR QUITE HOT
AFTERNOONS THROUGH MID WEEK AND BEYOND. BEST CHANCE OF RAIN WILL
COME THIS EVENING AS AN EXTENSION FOR TODAY...AND THEN TONIGHT AND
EARLY TUESDAY AS A WEAK COLD FRONT DROPS INTO THE AREA FROM THE
NORTH. THE FRONT HEADS BACK NORTH AS A WARM FRONT TUESDAY
NIGHT/WEDNESDAY. OTHERWISE WOULD EXPECT A SLIGHT CHANCE OF AN
AFTERNOON OR EARLY EVENING SHOWER OR THUNDERSTORM WILL BE THE
LIMIT. TEMPS LOOK A DEGREE OR TWO LOWER TUESDAY THAN TODAY BUT
WEDNESDAY HIGHS SHOULD RETURN BACK TO NEAR 90 OR SO MOST AREAS.
THURSDAY WARMER STILL AND POSSIBLY THE FIRST SOLID HEAT ADVISORY
DAY WITH TEMPS IN THE MID 90S.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
HOT AND HUMID WILL CONTINUE WELL INTO THE EXTENDED FORECAST.  GIVEN
WITH THE WARM AND UNSTABLE AIRMASS EXPECTED...A STRAY SHOWER OR
THUNDERSTORM CANNOT BE RULED OUT ANY OF THE PERIODS FROM FRIDAY
THROUGH SUNDAY.  HOWEVER...IT APPEARS THAT BEST CHANCES FOR PRECIP
COULD COME LATE SATURDAY AS A WEAK TROUGH PASSES ACROSS THE AREA.
ECMWF A LITTLE FASTER WITH THE TROUGH THAN THE GFS.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
LOT'S OF UNCERTAINITY TODAY AS FAR AS TIMING AND COVERAGE OF
STORMS GOES. THINK MOST AREAS WILL SEE THUNDER THE NEXT 12 HOURS.
BEST CHANCES APPEAR TO BE LATE THIS AFTERNOON AND EVENING. ALREADY
SEEING SOME DEVELOPMENT AND STORMS SE OF KTOL COULD AFFECT KMFD
IN THE NEXT HOUR OR SO. WILL GIVE ALL AREAS A FEW HOURS OF THUNDER
LATER THIS AFTERNOON. SOME SHOWERS LIKELY THROUGH AROUND MIDNIGHT
IF NEW GUIDANCE IS TO BE BELIEVED. EXPECT WIDEPSREAD MVFR VSBY
AFTER SUNSET WITH PATCHY IFR LIKELY LATE TONIGHT. SOME HINT FROM
THE NEW GUIDANCE THAT MVFR TO IFR CIGS COULD DEVELOP IN THE
MORNING.  SW TO W FLOW WILL BECOME LIGHT AFTER DARK.

OUTLOOK...VFR EXCEPT THUNDERSTORMS INTO THE OVERNIGHT AND REDUCED
VSBY DURING EARLY MORNING FOG/HAZE.

&&

.MARINE...
QUIET WEATHER WILL CONTINUE ON THE LAKE.  SOUTH WINDS WILL TURN TO
THE SOUTHWEST LATER TODAY.  THUNDERSTORMS WILL BE A THREAT THIS
AFTERNOON AND EVENING.  ON TUESDAY VARIABLE FLOW IS EXPECTED AS A
WEAK LOW TRACKS ACROSS THE REGION...ONSHORE FLOW WILL LIKELY DEVELOP
IN THE NEARSHORE WATERS DURING THE AFTERNOON.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...ADAMS/TK
SHORT TERM...TK
LONG TERM...DJB
AVIATION...KUBINA
MARINE...DJB
Hazardous weather outlook, Jul 18, 5:19 AM EDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
519 AM EDT MON JUL 18 2011

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-190930-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
519 AM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS DETERMINED THAT THERE IS A SLIGHT
CHANCE THAT THUNDERSTORMS COULD TURN SEVERE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WEDNESDAY THROUGH SUNDAY...HIGH TEMPERATURES ARE EXPECTED TO
REACH INTO THE LOW TO MID 90S ACROSS MUCH OF THE AREA. THIS
COMBINED WITH HIGH HUMIDITY LEVELS COULD PUSH THE HEAT INDEX
ABOVE 100 DURING THE AFTERNOON HOURS FOR A LARGE PORTION OF
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. AS THE HEAT INDEX CLIMBS
ABOVE 100...THE DANGER OF HEAT RELATED DISORDERS INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-142>149-162>169-190930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
519 AM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS DETERMINED THAT THERE IS A SLIGHT
CHANCE THAT THUNDERSTORMS COULD TURN SEVERE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 18, 12:57 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1257 PM EDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     TSTM WND GST     MEADVILLE               41.65N 80.15W
07/18/2011  M60 MPH          CRAWFORD           PA   ASOS

&&

LEE

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:17 PM EDTSevere Thunderstorm WarningCLEAshtabula43 min
Jul 18, 12:50 PM EDTSevere Thunderstorm WarningCLEOttawa, Sandusky, Wood55 min
Jul 18, 3:08 PM EDTSevere Thunderstorm WarningCLELucas, Ottawa, Sandusky67 min
Jul 18, 3:24 PM EDTSpecial Marine WarningCLE2 hr
Jul 18, 3:43 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Portage, Summit62 min
Jul 18, 3:49 PM EDTAreal Flood AdvisoryCLELucas, Ottawa, Sandusky, Wood3 hr
Jul 18, 4:25 PM EDTSevere Thunderstorm WarningCLELucas, Ottawa, Sandusky, Wood65 min
Jul 18, 4:30 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Trumbull60 min
Jul 18, 4:37 PM EDTSevere Thunderstorm WarningCLEHancock53 min
Jul 18, 5:30 PM EDTSevere Thunderstorm WarningCLECrawford, Hancock, Seneca, Wyandot60 min
Jul 18, 5:34 PM EDTSpecial Marine WarningCLE86 min
Jul 18, 5:57 PM EDTSevere Thunderstorm WarningCLEAshland, Marion, Morrow, Richland78 min
Jul 18, 6:28 PM EDTAreal Flood AdvisoryCLEHancock, Wood, Wyandot3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.